Journal of Applied Probability
- J. Appl. Probab.
- Volume 48, Number 1 (2011), 173-188.
The probability of containment for multitype branching process models for emerging epidemics
This paper is concerned with the definition and calculation of containment probabilities for emerging disease epidemics. A general multitype branching process is used to model an emerging infectious disease in a population of households. It is shown that the containment probability satisfies a certain fixed point equation which has a unique solution under certain conditions; the case of multiple solutions is also described. The extinction probability of the branching process is shown to be a special case of the containment probability. It is shown that Laplace transform ordering of the severity distributions of households in different epidemics yields an ordering on the containment probabilities. The results are illustrated with both standard epidemic models and a specific model for an emerging strain of influenza.
J. Appl. Probab., Volume 48, Number 1 (2011), 173-188.
First available in Project Euclid: 15 March 2011
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 92D30: Epidemiology
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Spencer, Simon E. F.; O'Neill, Philip D. The probability of containment for multitype branching process models for emerging epidemics. J. Appl. Probab. 48 (2011), no. 1, 173--188. doi:10.1239/jap/1300198143. https://projecteuclid.org/euclid.jap/1300198143